South Dakota, 2014

Hail and Damaging Wind in South Dakota, August 1, 2014

August 1, 2014 · NWS ABR · 2 events in 1 county or zone

An isolated thunderstorm produced quarter size hail and wind gusts over sixty mph in Corson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm produced quarter size hail and wind gusts over sixty mph in Corson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 4:44 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 1, 4:44 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT FRI AUG 1 2014

.UPDATE...
NO MAJOR CHANGES TO THE FORECAST THIS EVENING...THOUGH DID MAKE A
FEW MINOR TWEAKS. INCREASED POPS A BIT WEST OF THE MISSOURI AS
STORMS CONTINUE TO DEVELOP ALONG AN OUTFLOW BOUNDARY AND ARE
MOVING EAST INTO CENTRAL SD. ALSO LOWERED OVERNIGHT LOWS IN
ABERDEEN A FEW DEGREES BASED ON RECENT TRENDS.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

CURRENTLY SEEING VERY ISOLATED SHOWERS/THUNDERSHOWERS ACROSS
EASTERN DAKOTAS/WESTERN MN. EXPECT THIS TREND TO CONTINUE THROUGH
THE AFTERNOON WHILE FOCUS SHIFTS TO WESTERN SD DEVELOPMENT OVER
THE NEXT COUPLE HOURS. HI RES MODELS STILL LATCHING ONTO THIS IDEA
WITH STORM DEVELOPMENT WITHIN THE WEAK SFC LOW/BOUNDARY SLIDING
SOUTHEAST THROUGH THE REGION. ALTHOUGH NOT OVERLY
IMPRESSIVE...INSTABILITY AND SHEAR ARE EVIDENT ACROSS CENTRAL SD
SO A FEW STORMS COULD BE CAPABLE OF HAIL AND GUSTY WINDS BY THIS
EVENING. GIVEN THE INVERTED V SHAPED SOUNDINGS...GUSTY WINDS
PROBABLY MORE LIKELY. WHATEVER ACTIVITY MOVES/DEVELOPS ACROSS
CENTRAL SD LATER ON MAY BE ABLE TO SUSTAIN ITSELF SOME OVERNIGHT
AS BOTH THE NAM AND GFS ARE SHOWING A MODEST LOW LEVEL JET
POINTING RIGHT INTO CENTRAL/SOUTH CENTRAL SD.

ENTIRE PATTERN IN THE SHORT TERM IS BASICALLY DEFINED BY ILL
DEFINED WAVES/BOUNDARIES CROSSING THE REGION WITHIN WEAKLY
UNSTABLE ENVIRONMENT. THIS MAKES FORECASTING CONVECTION DIFFICULT
WITH NO REAL SIGNIFICANT BOUNDARIES OR SHORT WAVES TO HANG YOUR
HAT ON. THIS WILL BE THE CASE ON SATURDAY AND SUNDAY WITH PERHAPS
THE FOCUS FOR SATURDAY AFTERNOON/EVENING SHIFTING TO NORTHEAST SD.
HAVE INSERTED SLIGHT CHANCES FOR SATURDAY AFTERNOON ACROSS THE
EASTERN COUNTIES.

WILL SEE ADDITIONAL ENERGY ALOFT MOVING IN SUNDAY INTO SUNDAY
NIGHT...BUT AGAIN IT IS RATHER WEAK WITH NO REAL SIGNIFICANT SFC
BOUNDARIES AND AN OVERALL WEAKLY UNSTABLE ENVIRONMENT. WILL
UNFORTUNATELY HAVE TO STICK WITH RATHER LOW POPS UNTIL SOME OF
THESE STORM CLUSTERS FORM OR GET PICKED UP BY HI RES MODELS.

.LONG TERM...MONDAY THROUGH FRIDAY
OVERALL FORECAST TREND FOR EXTENDED NOT CHANGING MUCH. MEAN RIDGE
WILL SLOWLY SHIFT EAST AND WEAKEN AS SHORTWAVE ENERGY DEAMPLIFIES
THE PATTERN. WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS MOST
DAYS...WITH BEST CHANCES OF PRECIP BY MID WEEK. FLOW LOOKS TO
FAIRLY WEAK DURING THIS TIME HOWEVER. TEMPS WILL CONTINUE ON A
COOLING TREND THROUGH THE PERIOD TO NEAR OR BELOW NORMAL TEMPS BY
MID WEEK.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH
DAKOTA...ESPECIALLY NEAR KPIR. VSBY MAY BRIEFLY FALL TO MVFR IN
HEAVIER THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...TMT
LONG TERM...SCARLETT
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 2:33 AM MST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT FRI AUG 1 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT FRI AUG 1 2014 /333 AM MDT FRI AUG 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY INTO THIS
EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY NIGHT...THEN
AGAIN SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. NO SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PARKIN

In the hours before

Special weather statement, Aug 1, 5:25 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT FRI AUG 1 2014

SDZ033-020130-
STANLEY-
625 PM MDT FRI AUG 1 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL STANLEY
COUNTY UNTIL 730 PM MDT...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANSARC...OR 33 MILES WEST OF FORT PIERRE...
MOVING EAST AT 15 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MISSION RIDGE.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4435 10116 4458 10117 4468 10116 4470 10074
      4426 10070 4429 10118 4434 10118
TIME...MOT...LOC 0025Z 267DEG 15KT 4447 10102

WISE
Special weather statement, Aug 1, 5:27 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT FRI AUG 1 2014

SDZ033-045-048-020130-
JONES-LYMAN-STANLEY-
727 PM CDT FRI AUG 1 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JONES...NORTHWESTERN LYMAN AND SOUTHERN STANLEY COUNTIES UNTIL 830 PM
CDT/730 PM MDT/...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF VAN METRE...OR 15 MILES
NORTHEAST OF MURDO...MOVING EAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE DRAPER.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4426 10024 4394 10026 4390 10076 4423 10080
TIME...MOT...LOC 0027Z 265DEG 17KT 4409 10058

WISE
Local storm report, Aug 1, 5:32 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     1 NE HAYES              44.38N 101.02W
08/01/2014  M54 MPH          STANLEY            SD   MESONET

&&

EVENT NUMBER ABR1400576

VIPOND
Special weather statement, Aug 1, 7:24 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT FRI AUG 1 2014

SDZ003-020330-
CORSON-
824 PM MDT FRI AUG 1 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CORSON
COUNTY UNTIL 930 PM MDT...

AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WALKER...OR 15 MILES NORTHWEST OF
MCLAUGHLIN...MOVING SOUTH AT 15 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WALKER AND BULLHEAD.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4595 10102 4595 10092 4595 10091 4579 10084
      4575 10120 4595 10120 4595 10103
TIME...MOT...LOC 0224Z 352DEG 11KT 4594 10106

WISE

The radar

The Bismarck radar (KBIS), 98 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Corson

When
August 1, 7:30 PM MST
Where
Corson County, 1.68 mi NW of Walker
Measured
1 in hail
Reported by
Public
Coordinates
45.920, -101.100

Thunderstorm Wind, Corson

When
August 1, 8:20 PM MST
Where
Corson County, 10.36 mi S of Bullhead
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.620, -101.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540292, 540293.